Alert archive / Nevada / Flash Flood Watches in 2018

Flash Flood Watch 4, NWS Las Vegas, NV

August 16, 2018Clark County, Lincoln County, Nye County, Nevada; Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood watch at Aug 16, 2018, 9:17 AM PDT for Clark County, Lincoln County, Nye County, Nevada; Mohave County, Arizona; San Bernardino County, California. It took effect at Aug 16, 2018, 12:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2018, 9:17 AM PDT (16:17 UTC)
In effect from
Aug 16, 2018, 12:00 PM PDT
Expired
Aug 16, 2018, 7:45 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 94 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 4.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WGUS65 KVEF 161617
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Las Vegas NV
917 AM PDT Thu Aug 16 2018

...Flash Flood Watch today and this evening for portions of
southern Nevada, southeast California and northwest Arizona... 

.Thunderstorms will be scattered across much of San Bernardino,
Clark, Mohave and southern Nye Counties this afternoon and
evening. These storms will be capable of producing very heavy 
rain and with little motion will lead to rapid rises in normally
dry washes and drainages. 

AZZ001>003-036-CAZ523>527-NVZ016>022-170700-
/O.NEW.KVEF.FF.A.0004.180816T1900Z-180817T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Plateau-Lake Havasu and Fort Mohave-Northwest Deserts-
Lake Mead National Recreation Area-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Cadiz Basin-
San Bernardino County-Upper Colorado River Valley-
Northeast Clark County-Western Clark and Southern Nye County-
Sheep Range-Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
917 AM PDT Thu Aug 16 2018 /917 AM MST Thu Aug 16 2018/

...FLASH FLOOD WATCH IN EFFECT FROM NOON PDT /NOON MST/ TODAY
THROUGH THIS EVENING...

The National Weather Service in Las Vegas has issued a

* Flash Flood Watch for portions of northwest Arizona, southeast 
  California, and southern Nevada, including the following 
  areas, in northwest Arizona, Lake Havasu and Fort Mohave, Lake 
  Mead National Recreation Area, Northwest Deserts, and 
  Northwest Plateau. In southeast California, Cadiz Basin, 
  Eastern Mojave Desert, Morongo Basin, San Bernardino County- 
  Upper Colorado River Valley, and Western Mojave Desert. In 
  southern Nevada, Lake Mead National Recreation Area, Las Vegas 
  Valley, Northeast Clark County, Sheep Range, Southern Clark 
  County, Spring Mountains-Red Rock Canyon, and Western Clark 
  and Southern Nye County. 

* From noon PDT /noon MST/ today through this evening

* Most storms will be capable of producing rainfall rates of 1 to
  2 inches per hour, with isolated storms producing rates of 3
  inches per hour or higher. 

* Do not drive your vehicle into areas where the water covers the
  roadway. The water depth may be too great to allow your car to
  cross safely. Vehicles caught in rising water should be
  abandoned quickly. If your vehicle stalls...abandon it and seek
  higher ground immediately. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may become favorable
for flooding of washes...streams and other drainage areas in the
watch area. If you are in the watch area...you should closely
monitor weather forecasts and be prepared to take immediate
action should heavy rain and flooding occur or a flash flood
warning is issued.

Listen to NOAA weather radio...commercial radio or television
stations for updates on this flash flood threat or by visiting us
online at

weather.gov/lasvegas

&&

$$
2 follow-up statements
248 
WGUS65 KVEF 162116
FFAVEF

Flood Watch
National Weather Service Las Vegas NV
216 PM PDT Thu Aug 16 2018

...Flash Flood Watch today and this evening for portions of
southern Nevada, southeast California and northwest Arizona...

.Thunderstorms will be scattered across much of San Bernardino,
Clark, Mohave and southern Nye Counties this afternoon and
evening. These storms will be capable of producing very heavy
rain and with little motion will lead to rapid rises in normally
dry washes and drainages.

AZZ001>003-036-CAZ523>527-NVZ016>022-170700-
/O.CON.KVEF.FF.A.0004.000000T0000Z-180817T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Plateau-Lake Havasu and Fort Mohave-Northwest Deserts-
Lake Mead National Recreation Area-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Cadiz Basin-
San Bernardino County-Upper Colorado River Valley-
Northeast Clark County-Western Clark and Southern Nye County-
Sheep Range-Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
216 PM PDT Thu Aug 16 2018 /216 PM MST Thu Aug 16 2018/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PDT
/MIDNIGHT MST/ TONIGHT...

The Flash Flood Watch continues for

* Portions of northwest Arizona, southeast California, and 
  southern Nevada, including the following areas, in northwest 
  Arizona, Lake Havasu and Fort Mohave, Lake Mead National 
  Recreation Area, Northwest Deserts, and Northwest Plateau. In 
  southeast California, Cadiz Basin, Eastern Mojave Desert, 
  Morongo Basin, San Bernardino County-Upper Colorado River 
  Valley, and Western Mojave Desert. In southern Nevada, Lake 
  Mead National Recreation Area, Las Vegas Valley, Northeast 
  Clark County, Sheep Range, Southern Clark County, Spring 
  Mountains-Red Rock Canyon, and Western Clark and Southern Nye 
  County. 

* Until midnight PDT /midnight MST/ tonight

* Most storms will be capable of producing rainfall rates of 1 to
  2 inches per hour, with some storms producing rates of 3 inches
  per hour or higher. Flash flooding has already been occurring in
  parts of the region including Joshua Tree and in the Spring
  Mountains of Clark County. 

* Do not drive your vehicle into areas where the water covers 
  the roadway. The water depth may be too great to allow your 
  car to cross safely. Vehicles caught in rising water should be 
  abandoned quickly. If your vehicle stalls...abandon it and 
  seek higher ground immediately. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may become favorable
for flooding of washes...streams and other drainage areas in the
watch area. If you are in the watch area...you should closely
monitor weather forecasts and be prepared to take immediate
action should heavy rain and flooding occur or a flash flood
warning is issued.

Listen to NOAA weather radio...commercial radio or television
stations for updates on this flash flood threat or by visiting us
online at

weather.gov/lasvegas

&&

$$
068 
WGUS65 KVEF 170245
FFAVEF

Flood Watch
National Weather Service Las Vegas NV
745 PM PDT Thu Aug 16 2018

...FLASH FLOOD WATCH CANCELLED...

AZZ001>003-036-CAZ523>527-NVZ016>022-170345-
/O.CAN.KVEF.FF.A.0004.000000T0000Z-180817T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Plateau-Lake Havasu and Fort Mohave-Northwest Deserts-
Lake Mead National Recreation Area-Western Mojave Desert-
Eastern Mojave Desert-Morongo Basin-Cadiz Basin-
San Bernardino County-Upper Colorado River Valley-
Northeast Clark County-Western Clark and Southern Nye County-
Sheep Range-Spring Mountains-Red Rock Canyon-Las Vegas Valley-
Southern Clark County-
745 PM PDT Thu Aug 16 2018 /745 PM MST Thu Aug 16 2018/

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northwest Arizona,
southeast California, and southern Nevada has been cancelled.
Showers and thunderstorms were rapidly diminishing across the
region this evening. The chances of additional widespread flooding
concerns has decreased significantly. Isolated storms could still
produce flooding issues this evening.

$$

Wolcott

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Aug 16, 3:02 AM PDT, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 16, 3:02 AM PDT, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
302 AM PDT Thu Aug 16 2018

.SYNOPSIS...Scattered thunderstorms are expected this afternoon.
Thunderstorms that develop this afternoon will pose a flash flood
threat, mainly across Clark, Mohave and San Bernardino counties.
Coverage of thunderstorms will trend downward Friday and through
the weekend as an area of high pressure build in. Temperatures
will be slightly below normal today and Friday before quickly
increasing this weekend under the influence of high pressure.
&&

.SHORT TERM...Today and Friday.

As of 2 AM, a complex of thunderstorms continue to progress westward
across southeast San Bernardino County. These storms have produced
significant rainfall with rain rates up to 3 inches per hour.
Sufficient instability extending west to Amboy/Twentynine Palms
along with a southerly low-level inflow will fuel these storms over
the next few of hours as they slowly track west. Elsewhere, a few
areas of scattered to isolated showers continue, mainly over the
terrain in southern Lincoln County and northeastern Clark County.

This early morning convection is a preview of an active day across
the region. A few added lifting mechanisms will be at play today and
aid in convective initiation and longevity. The main players will be
the evolution of a large deformation zone over the Mojave Desert
this afternoon along with a mid level speed max moving northeastward
across the Great Basin this morning. These forcing mechanisms
combine with a very moist airmass, with PWATs between 1"-1.75" south
of a line extending from Ridgecrest to St George. Flash flooding
will be the primary concern with convection that develops this
afternoon along with a secondary threat of strong outflow winds.
Convection should initiate between 10-11 am, given that cloud cover
has eroded by sunrise. Thunderstorm Coverage is anticipated across
the forecast area today, with scattered storms possible mainly
across Lincoln, Clark, Mohave, San Bernardino counties. Convection
should wane this evening after 8-10 PM. The only area that may see
continued convection would be southwestern Mohave and southeastern
San Bernardino counties where a complex of storms, similar to this
morning, may develop.

On Friday, convective coverage will become limited as dry air and
consolidated area of high pressure develop over California. PWATs
will remain on the high side between 1"-1.5" Friday but ridging and
lack of forcing should suppress convection. Convection should be
limited to Clark County mountains, Mohave County, and Lincoln
County.

Temperatures today will be on the cool side, especially with
thunderstorm and cloud cover. Friday will be slightly warmer as
ridge of high pressure builds over the Mojave Desert and southern
Great Basin.

.LONG TERM...Saturday through Wednesday.

Moisture lingers into Saturday but begins to show drying taking
place. The GFS has one inch pwats and weak instability extending
across eastern San Bernardino, Clark and Mohave counties. Inherited
a dry forecast for Saturday and I mostly maintained this idea per
surrounding office agreement. It is possible however, that a few
isolated cells could develop over the the Mojave National Preserve,
Spring Mountains, far southern Clark County and Mohave County if the
GFS instability progs are reasonable. Expect warmer temperatures
Saturday with highs around 5 degrees above normal. Sunday is
expected to be a dry day and a few degrees warmer than Saturday as
high pressure transitions west to east across the forecast area and
suppresses convection.

It looks like Monday begins another round of monsoon activity that
could last through much of the week as high pressure sets up east of
the area...opening the door for moisture import in a south to
southeast flow regime. The GFS has multiple perturbations moving
from Mexico/Arizona into our area which could enhance convection
and/or provide support for nocturnal storms. Two such
disturbances, as forecast by the GFS, move through Tuesday and
Wednesday. The timing of these features could support overnight
storms as mentioned above. Thus, storm chances were carried into
the overnight hours both Tuesday night and Wednesday night.

Monday's highs are forecast 5-7 degrees above normal but with the
increased moisture and expected cloud debris along with higher pops
on Tue/Wed, temperatures should be closer to normal.
&&

.AVIATION....For McCarran...Light winds will remain through the
morning and favor a south to southeast direction after sunrise.
Confidence in the forecast decreases this afternoon as thunderstorms
are expected to develop over the mountains and potentially near the
terminal. Gusty, erratic outflow is possible; however, pinpointing
direction is close to impossible. Storms are expected to dissipate
this evening between 03z-05z. Southwest drainage should develop
after convective influences have ceased. Convection will be limited
to the mountains Friday with light winds following diurnal trends.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered storms are expected across the region today.
Outside of storm influence, winds will favor a southerly direction
with speeds between 5-12 knots. Thunderstorms that develop this
afternoon will be capable of strong, erratic outflow winds,
especially in southeastern California. Convection is expected to
dissipate after 04z-06z across the region. Less storm coverage
along with lighter winds is expected Friday.
&&

.SPOTTER INFORMATION STATEMENT...Scattered thunderstorms will
develop this afternoon and be capable of flash flooding. Spotter
activation is requested. Report any significant weather or
impacts according to standard operating procedures.
&&

SHORT TERM/AVIATION...Boothe
LONG TERM.............Salmen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 16, 9:06 AM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
906 AM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     18 WSW ZZYZX            35.07N 116.42W
08/15/2018                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CHP REPORTS TWO SEMIS OVERTURNED. 1 MINOR
            INJURY. LARGE MILEAGE SIGN BLOWN DOWN.

0428 PM     FLASH FLOOD      14 W SEARCHLIGHT        35.49N 115.16W
08/15/2018                   CLARK              NV   DEPT OF HIGHWAYS

            NEVADA DOT REPORTS SR164 CLOSED IN BOTH
            DIRECTIONS DUE TO FLOODING.

0331 PM     FLASH FLOOD      13 W SEARCHLIGHT        35.50N 115.16W
08/15/2018                   CLARK              NV   NWS EMPLOYEE

            FLOOD WATERS WERE REPORTED OVER NIPTON RD
            EAST OF NIPTON.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:44 AM PDTFlash Flood WarningVEFClark4 hr
Aug 16, 12:05 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 16, 1:27 PM PDTAreal Flood AdvisoryVEFClark4 hr
Aug 16, 1:47 PM PDTSevere Thunderstorm WarningVEFClark15 min
Aug 16, 1:59 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 16, 4:17 PM PDTSevere Thunderstorm WarningVEFClark43 min
Aug 16, 4:36 PM PDTFlash Flood WarningVEFClark3 hr
Aug 15, 7:33 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Aug 15, 10:58 PM PDTFlash Flood WarningVEFMohave3 hr
Aug 16, 3:06 PM PDTFlash Flood WarningVEFMohave3 hr
Aug 16, 12:03 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 16, 1:13 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 16, 12:27 PM PDTSevere Thunderstorm WarningVEFSan Bernardino48 min
Aug 16, 12:51 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 16, 2:09 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 16, 3:12 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 16, 3:21 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Aug 16, 4:43 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Flash Flood Watches in Nevada, 2018Flash Flood Watches in Arizona, 2018Flash Flood Watches in California, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.